Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

121 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes confusion after Gabapentin withdrawal?

Answered by
Dr.
Dr. Ajay Panwar

Neurologist

Practicing since :2007

Answered : 1714 Questions

default
Posted on Fri, 20 Jul 2018 in Brain and Spine
Question: My dad is 89 and recently underwent surgery for spinal stenosis after surgery he experienced a lot of confusion and delirium that lasted about a week and seemed to clear up. He has been on 600 mg of gabapetin for over 2 years for facial nerve pain. His primary doctor suggested that he stop taking the medication because he seemed tired and he thought the gabapentin might be the cause. After being off gabapetin. For 24 hours he became confused and almost catatonic he has been off for 2 weeks now and has improved but still is so quiet and confused and just out of it. Is this caused by just stopping gabapentin?
YYYY@YYYY
doctor
Answered by Dr. Ajay Panwar 58 minutes later
Brief Answer:
Metabolic causes need to be ruled out.

Detailed Answer:
Hi,
Thanks for being on healthcaremagic.com.
I am Dr.Ajay Panwar,a neurologist, here to answer your query.

No, it should not be like that due to stopping Gabapentin. If he is still delirious, he should undergo blood work including serum electrolytes, blood sugar,calcium, kidney & liver function tests.Metabolic abnormalities may be the cause.If everything comes normal, a brain imaging(MRI) might be required to rule out any intracranial abnormality.

Hope that helps.If you have any further questions,I shall be glad to have you in follow-up.'

Regards

Dr.Ajay Panwar,
MD,DM(Neurology)

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
premium_optimized

The User accepted the expert's answer

Share on